Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 118, NWS Tucson, AZ

August 6, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2021, 6:02 PM MST for Pima County, Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 6:02 PM MST (01:02 UTC)
Expired
Aug 6, 2021, 7:00 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS55 KTWC 070102
SVRTWC
AZC019-021-070200-
/O.NEW.KTWC.SV.W.0118.210807T0102Z-210807T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
602 PM MST Fri Aug 6 2021

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 700 PM MST.

* At 601 PM MST, a severe thunderstorm was located over Santa Rosa,
  or 28 miles north of Sells, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Covered Wells, Anegam, North Komelik, Palo Verde Stand,
  Ak Chin, Mountain Village, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3211 11216 3229 11233 3262 11191 3239 11172
TIME...MOT...LOC 0101Z 229DEG 48KT 3231 11204 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Singer
1 follow-up statement
933 
WWUS55 KTWC 070142
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
642 PM MST Fri Aug 6 2021

AZC019-021-070200-
/O.CON.KTWC.SV.W.0118.000000T0000Z-210807T0200Z/
Pima-Pinal-
642 PM MST Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR NORTH CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...

At 641 PM MST, a severe thunderstorm was located near Picacho, or 20
miles southeast of Casa Grande, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, North Komelik, Palo Verde Stand,
Ak Chin, Mountain Village, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3211 11216 3229 11233 3262 11191 3239 11172
TIME...MOT...LOC 0141Z 229DEG 48KT 3266 11156 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Singer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:02 PM MST, 4 hours earlier.

Area forecast discussion, Aug 6, 2:02 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Aug 6 2021

.SYNOPSIS...
As conditions become more favorable for storms, we
will see a slow downward trend in temperatures along with a
gradual increase in rain and storm chances into next week.

&&

.DISCUSSION...Today through Thursday.

A trough will pass across the Great Basin into tonight which will
flatten the ridge over the local area. Weakening ridge and
increasing instability and moisture this afternoon will be more
favorable for storm development. PWAT values across the area
remain between 1.0-1.7 inches from east to west respectively which
combined with weak storm motion could create localized flooding
issues where storms develop today. Development has already begun
over the higher elevations early this afternoon with a larger
complex of storms expected to develop over Santa Cruz and southern
Pima counties over the next few hours. This activity is expected
to push out a strong outflow which will be the focus for late
afternoon and evening development. A potential northward
propagating gust front could impact the Tucson valley late this
afternoon into this evening with best chances for storms between
4pm-8pm. MU CAPE values across much of the area remain between
1000- 2000 J/kg with an area of 2000+ J/kg west of Tucson across
central Pima County along with DCAPE values of 1400-2000 J/kg.
Strong winds remain a concern with moderate midlevel dry air and
consistent runs of the HREF highlighting central Pima County with
90 percent chances for 30kt+ winds and even 10 percent chances of
50kt+ winds this evening. Storms look to begin decreasing in
coverage after about 8 PM.

This weekend we remain in this weak flow regime in the vicinity of
the ridge which will shift eastward. This will allow for storm
potential to continue each day, primarily for areas south and
east of Tucson. Things get a little more interesting by Monday as
an easterly wave works northward into southern Arizona on the
western extent of the midlevel ridge. Increasing monsoonal
moisture and additional upper level support will lead to more
widespread storm activity on Monday which could persist into
Monday night. By the middle of next week, a better surge of
moisture could push up from the gulf as tropical activity picks
up off the coast of Baja California. This would lead to a
continuation of this active monsoon period.

&&

.AVIATION...Valid through 08/00Z.
Mostly SCT-BKN clouds 12-16k ft MSL through the forecast period.
After 07/20Z, scattered SHRA/TSRA will form mainly south of KTUS
that can bring gusty erratic winds. TSRA conditions will diminished
after 07/02Z. Outside of TSRA, SFC winds will be less than 10 kts
following a normal diurnal flow of Southerly winds during the
night and Northwesterly in the daytime. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
A low to mid grade monsoon pattern is expected through the weekend
with the best thunderstorm chances from Tucson south and eastward.
Slightly below normal temperatures for the weekend into next week as
moisture increases across the area. This increased moisture may
result in more widespread thunderstorm activity next week. Strong,
erratic winds and locally heavy rainfall will be possible with any
stronger storms that develop. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation/Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 6, 3:09 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 SW RIO RICO           31.44N 111.04W
08/06/2021  E1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZE HAIL.

&&

KJS
Special weather statement, Aug 6, 4:58 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Fri Aug 6 2021

AZZ502-070030-
Tohono O'odham Nation including Sells-
458 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of north central Pima
County through 530 PM MST...

At 458 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Santa Rosa, or 16 miles north of Sells, moving
west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ak Chin, No:ligk, Cababi, Comobabi, San Luis - Sells District and
Rincon.

This includes Route 86 between mile markers 92 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 11184 3205 11180 3200 11211 3230 11212
TIME...MOT...LOC 2358Z 082DEG 5KT 3216 11194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 6, 5:02 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
502 PM MST Fri Aug 6 2021

AZZ502-070045-
Tohono O'odham Nation including Sells-
502 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central Pima
County through 545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of San Miguel, or 21 miles southwest of Sells, moving west
at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topawa, Vamori, Cowlic, South Komelik and Itak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 11206 3167 11213 3183 11206 3183 11173
      3158 11183
TIME...MOT...LOC 0002Z 067DEG 56KT 3165 11207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 6, 5:14 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
514 PM MST Fri Aug 6 2021

AZZ509-510-070100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
514 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Graham
and central Greenlee Counties through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm near
Morenci, or 8 miles northwest of Clifton, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

This includes the following highways...
 Route 75 between mile markers 396 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 154 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3306 10951 3322 10944 3317 10904 3291 10905
      3291 10904 3286 10904 3285 10905
TIME...MOT...LOC 0013Z 294DEG 27KT 3312 10938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 6, 5:50 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Fri Aug 6 2021

AZZ509-510-070115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
550 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 615 PM MST...

At 549 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of Morenci, or 20 miles west of Clifton, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3310 10976 3322 10968 3322 10943 3299 10953
TIME...MOT...LOC 0049Z 276DEG 15KT 3313 10961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Singer
Local storm report, Aug 6, 5:59 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      22 SW GREEN VALLEY      31.64N 111.30W
08/06/2021                   PIMA               AZ   TRAINED SPOTTER

            ARIVACA RD CLOSED DUE TO FLOODING BY ARIZONA
            GAME AND FISH. WASHES ARE FLOWING
            APPROXIMATELY 3 FEET DEEP ACROSS THE ROAD.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 6, 5:02 PM MSTSpecial Weather StatementTWCPima43 min
Aug 6, 5:14 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 6, 5:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 6, 5:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 6, 5:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 6, 5:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 6, 5:40 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 6, 5:50 PM MSTSpecial Weather StatementTWCGraham25 min
Aug 6, 6:00 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 6, 6:19 PM MSTTornado WarningTWCPima26 min
Aug 6, 6:23 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 6, 7:02 PM MSTSpecial Weather StatementTWC43 min
Aug 6, 9:25 PM MSTAreal Flood WarningTWCPima3 hr
Aug 7, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 7, 1:41 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 7, 2:47 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 7, 2:55 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 3:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 7, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:25 PM MSTSpecial Weather StatementTWCGreenlee50 min
Aug 7, 3:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 4:51 PM MSTSpecial Weather StatementTWCPima39 min
Aug 7, 4:57 PM MSTSpecial Weather StatementTWCCochise48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.